MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 0; EXETER 44 00 STEM

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 0; EXETER 44 00 STEM
Catalog Number 0580-1-440
Medical Device Problem Codes Break (1069); Crack (1135); Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 09/20/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If additional information is received, it will be provided in a supplemental report upon completion of the investigation.Not available.
 
Event or Problem Description
An exeter 44 #00 cement in cement revision stem has fractured within the cement mantle approx 4 year¿s after revision surgery.There was no prior fall or trauma.
 
Event or Problem Description
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving a exeter stem was reported.Analysis of the returned device confirmed the event.Method & results: product evaluation and results: visual inspection was performed as part of the material analysis report (mar), dated 14 january, 2019.This inspection indicated: the parts were examined with the aid of a stereo microscope at magnifications up to 50x.The stem fractured approximately 50 millimeters from the distal tip.The hip stem was assumed to be for the right hip.If subsequent information indicates the stem is for the left hip, the anterior and posterior surfaces of reversed.Damage consistent with the explantation process were observed.Based on macroscopic features, the approximate direction of fracture propagation.The fracture propagated approximately from the lateral to the medial surface.Material analysis of the returned device noted the following: the stem fracture in fatigue, with the fracture propagating from the lateral surface to the medial surface of the stem.Eds showed the stem was consistent with astm f1586 alloy.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Medical records received and evaluation: a review of the provided medical information by a clinical consultant indicated: rejected for medical review - x-ray confirms fracture of stem, need operative reports, clinical/past medical history and examination of explanted components.Product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: medical review confirmed fracture of stem and stated that operative reports, clinical/past medical history and examination of explanted components were required to determine a root cause.Explanted components were returned and material analysis concluded the following: the stem fracture in fatigue, with the fracture propagating from the lateral surface to the medial surface of the stem.Eds showed the stem was consistent with astm f1586 alloy.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.The exact cause of the event could not be determined because insufficient information was provided.Further information such operative reports and clinical/past medical history are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
EXETER V40 STEM 44MM NO 0
Common Device Name
EXETER 44 00 STEM
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7981397
Report Number0002249697-2018-03436
Device Sequence Number13795135
Product Code JDI
UDI-Device Identifier04546540509048
UDI-Public04546540509048
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2015
Device Catalogue Number0580-1-440
Device Lot NumberG2984769
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/23/2018
Initial Date Received by Manufacturer 09/21/2018
Supplement Date Received by Manufacturer03/04/2019
Initial Report FDA Received Date10/18/2018
Supplement Report FDA Received Date04/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Weight57